Pennsylvania, 2003

Damaging Wind in Pennsylvania, August 16, 2003

August 16, 2003 · NWS CTP · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 16, 1:55 PM EST, 5 hours 41 minutes earlier.

Area forecast discussion, Aug 16, 1:55 PM EST, 5 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
255 PM EDT SAT AUG 16 2003

COLD FRONT...CURRENTLY OVER LK ERIE AND SOUTHERN NY STATE...WILL
PUSH SOUTHWARD THRU PA OVERNIGHT. SEVERE THREAT WILL CONTINUE INTO
THE EVENING HOURS...AS CAPES RUNNING BETWEEN 2000-3000 J/KG AHEAD OF
FRONT.

UPPER LVL VORT MAX DROPPING SOUTHWARD INTO OHIO VALLEY WILL SLOW
FRONT DOWN OVER SOUTHERN PA ON SUNDAY...RESULTING IN A GOOD DEAL OF
CLOUDINESS AND A CHC OF SHOWER IN THAT REGION. SREF DATA SUGGESTS
POPS RANGING FROM ZERO IN THE NORTH...TO LIKELY ALONG THE MASON
DIXON LINE.

UPPER RIDGE BUILDS INTO THE AREA BY TUESDAY...LIKELY RESULTING IN A
STRETCH OF DRY WX ACROSS THE STATE. MREF 850 TEMPS INITIALLY NEAR
SEASONAL NORMS. HOWEVER...AS SFC HI MOVES OFF THE EAST COAST...SW
FLOW PUSHES 850 TEMPS TO ARND 18C BY LATE WEEK...SUGGESTING HIGHS
PUSHING 90F.

EXTENDED...MED RANGE MODELS ALL SHOWING A DYING COLD FRONT MAKING A
RUN AT CENTRAL PA BY LATE FRI OR SAT. THEREFORE...WILL GO WITH THE
CHC OF SHOWERS/STORMS IN THAT PERIOD.

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...SVR THUNDERSTORM WATCH UNTIL 7 PM OVER NORTHERN PA.

FITZGERALD
Hazardous weather outlook, Aug 16, 4:02 AM EST, 15 hours 34 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-161100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
502 AM EDT SAT AUG 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

A STRONG COLD FRONT WILL MOVE SOUTHEAST FROM THE LOWER GREAT LAKES
AND CROSS PENNSYLVANIA TONIGHT. THIS FRONT...COMBINED WITH THE WARM
AND HUMID AIRMASS OVER PENNSYLVANIA WILL LEAD TO RATHER NUMEROUS
THUNDERSTORMS DURING THE AFTERNOON AND EARLY EVENING HOURS.

WINDS FIELDS SEVERAL THOUSAND FEET ABOVE GROUND WILL BE STRONGER
ACROSS CENTRAL AND WESTERN PENNSYLVANIA...WHICH WILL LEAD TO A
HIGHER CHANCE OF DAMAGING WIND GUSTS AND HAIL WITH THE MOST INTENSE
STORMS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAMBERT

In the hours before

Special weather statement, Aug 16, 3:40 PM EST, 3 hours 56 minutes before
PAZ053-162145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
440 PM EDT SAT AUG 16 2003

...A STRONG THUNDERSTORM WILL AFFECT COLUMBIA COUNTY...

AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES NORTH OF BLOOMSBURG...MOVING SOUTHEAST
AT 20 MPH. THE THUNDERSTORM WILL BE NEAR MILLVILLE AROUND 445 PM...
BENTON AROUND 450 PM...STILLWATER AROUND 455 PM...ORANGEVILLE AROUND
500 PM...ALMEDIA AROUND 510 PM...BERWICK AND MIFFLINVILLE AROUND 520
PM.

EXPECT INTENSE LIGHTNING FROM THIS STORM...AND POSSIBLY SMALL HAIL.
DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING
THREATENS.
Special weather statement, Aug 16, 6:05 PM EST, 1 hour 31 minutes before
PAZ004>006-010>012-017-037-041-042-045-046-170000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
705 PM EDT SAT AUG 16 2003

...THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR NORTH CENTRAL
PENNSYLVANIA HAS EXPIRED...

THE THREAT OF WIDESPREAD SEVERE WEATHER HAS ENDED. HOWEVER...THE COLD
FRONT TO MOVE THROUGH THE AREA IS STILL NORTH OF PENNSYLVANIA...AND
STRONG THUNDERSTORMS WILL STILL BE POSSIBLE INTO MID EVENING ACROSS
NORTH CENTRAL PENNSYLVANIA.

PERSONS ACROSS THE REGION SHOULD REMAIN ALERT AND LISTEN TO NOAA
WEATHER RADIO OR THEIR FAVORITE TV AND RADIO STATION FOR LATER
FORECAST AND INFORMATION.

MARTIN
Special weather statement, Aug 16, 6:19 PM EST, 1 hour 17 minutes before
PAZ019-170000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
719 PM EDT SAT AUG 16 2003

...A STRONG THUNDERSTORM WILL AFFECT CENTRE COUNTY...

AT 714 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES WEST OF STATE COLLEGE...MOVING SOUTHEAST
AT 30 MPH. THE THUNDERSTORM WILL BE NEAR BOALSBURG AROUND 725 PM AND
POTTERS MILLS AROUND 740 PM.

EXPECT INTENSE LIGHTNING FROM THIS STORM...AND POSSIBLY SMALL HAIL.
DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING
THREATENS.
Special weather statement, Aug 16, 6:39 PM EST, 57 minutes before
PAZ026>028-170030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
739 PM EDT SAT AUG 16 2003

...A STRONG THUNDERSTORM WILL AFFECT JUNIATA...HUNTINGDON AND MIFFLIN
COUNTIES...

AT 728 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTH OF STATE COLLEGE...MOVING SOUTHEAST
AT 25 MPH. THE THUNDERSTORM WILL BE NEAR BELLEVILLE...SEVEN MOUNTAINS
AROUND 750 PM...MILROY AROUND 755 PM...REEDSVILLE AROUND 800 PM...
LEWISTOWN...YEAGERTOWN...BURNHAM...STRODES MILLS AROUND 805 PM...
ALFARATA AROUND 810 PM AND WALNUT AROUND 825 PM.

EXPECT INTENSE LIGHTNING FROM THIS STORM...AND POSSIBLY SMALL HAIL.
DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING
THREATENS.
Special weather statement, Aug 16, 7:15 PM EST, 21 minutes before
PAZ056-063-170115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
815 PM EDT SAT AUG 16 2003

...A STRONG THUNDERSTORM WILL AFFECT CUMBERLAND AND PERRY COUNTIES...

AT 809 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES SOUTH OF LEWISTOWN...MOVING SOUTHEAST AT
20 MPH. THE THUNDERSTORM WILL BE NEAR COLONEL DENNING STATE PARK
AROUND 835 PM...BLOSERVILLE...NEWVILLE AROUND 850 PM...CARLISLE AND
WALNUT BOTTOM AROUND 905 PM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.
Special weather statement, Aug 16, 7:28 PM EST, 8 minutes before
PAZ057-170130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
828 PM EDT SAT AUG 16 2003

...A STRONG THUNDERSTORM WILL AFFECT DAUPHIN COUNTY...

AT 819 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF LINGLESTOWN. THIS STORM WAS
MOVING SOUTH AT LESS THAN 10 MPH...AND WILL BE NEAR ELLENDALE FORGE
AROUND 930 PM.

VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.

KF

The radar

The State College radar (KCCX), 98 km away, was scanning. The volume nearest the first event began at 00:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lycoming

When
August 16, 7:36 PM EST
Where
Lycoming County, 3 mi E of Trout Run
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.383, -77.000

Trees reported down 3 miles east of Trout Run.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369204.